Alert archive / Kansas / Special Weather Statements in 2014
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 23, 2014, 5:21 PM CDT for Seward County, Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2014, 5:21 PM CDT (22:21 UTC)
- Expired
- Apr 23, 2014, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Seward County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:34 PM CDT | HAIL 1.75 | 8 Sse Hayne, KS | |
| Apr 23, 5:45 PM CDT | HAIL 0.88 | 5 Se Hayne, KS | |
| Apr 23, 6:15 PM CDT | HAIL 1.75 | 2 S Meade State Park, KS | |
| Apr 23, 6:20 PM CDT | HAIL 1.75 | 2 Wsw Meade State Park, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
899
WWUS83 KDDC 232221
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT WED APR 23 2014
KSZ086-087-232315-
MEADE-SEWARD-
521 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HAYNE...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3732 10071 3727 10045 3702 10038 3699 10043
3700 10089
TIME...MOT...LOC 2222Z 213DEG 17KT 3696 10075
$$
SUGDENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:55 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 23, 2:55 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT Wed Apr 23 2014 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Thursday) ISSUED AT 142 PM CDT WED APR 23 2014 RAP, HRRR, and NAM all suggesting dryline will be located near Garden City and Liberal between 21Z Wednesday and 00z Thursday. Convective initiation along this boundary however somewhat more uncertain given the warm 700mb temperatures and cloud cover/precipitation currently over portions of southwest Kansas. At this time based on the ARW,NMM, and HRRR still suggests there will be some widely scattered convection developing late day/early this evening. Will therefore follow the general trend of the non hydrostatic models for for late today/early tonight but keep precipitation chances more widely scattered. Mid level instability and shear continues to support that if storms do develop they will be capable of becoming severe. Main hazard early tonight still appears to be hail and strong winds given shear, mid level instability, high cloud bases, downdraft capes, and model soundings at 00z Thursday. A cold front crossing northwest Kansas earlier this afternoon is forecast to cross southwest Kansas between 00z and 09z Thursday. Convection along this cold front is expected to develop late day and increase in areal coverage early tonight as an upper level trough, which was located near the four corners region as 12z Thursday, moves east across the Central High Plains. This cold front will provide the better opportunity for precipitation, especially along and east of a Dighton to Liberal line based on where the better low level moisture is forecast to be early tonight by the NAM. Precipitation chances will begin to taper off from northwest to southeast, mainly after midnight as this cold front surges south. Behind this cold front very windy conditions are expected to develop given the pressure tendencies and 925 to 850mb winds. Wind speeds of 30 to 35 mph will be likely for several hours behind this front, especially west of highway 283 between 03z and 09z. After 09z Thursday the winds will begin to decrease and are expected to continue to decrease during the day on Thursday as a surface high/ridge axis crosses western Kansas. NAM and GFS 850mb mixdown temperatures and guidance was with 2-4 degrees of each other for highs on Thursday so given this and the expected sunshine Thursday afternoon will stay close to what they suggest. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 255 PM CDT WED APR 23 2014 Medium range models indicate weak upper level ridging transitioning eastward across the Western High Plains Friday and into the Central Plains Saturday. Meanwhile, a strong upper level trough of low pressure will begin to push ashore into southern California Saturday setting up a southwest flow across the Western High Plains by Saturday afternoon. As a lack of significant low/mid level moisture prevails during this time frame, dry conditions will persist through Saturday afternoon. The potential for thunderstorms returns Saturday evening as the upper level trough begins to lift northeast out of the Desert Southwest into the Western High Plains. As the shortwave approaches, a prevailing low level southeasterly flow will continue to draw moisture northward into Kansas ahead of a sharpening dryline. Although where the dryline sets up is uncertain this far out, the likelihood for thunderstorm development is good ahead of it as upper level dynamic support becomes more favorable. Severe weather is possible late Saturday into early Sunday morning. Precip potential shifts north and east Sunday as the upper level trough lifts northeast across the Western High Plains increasing the potential for dryslotting across southwest Kansas. Temperatures will be above normal Friday as weak upper level ridging moves eastward out of the Rockies across the Western High Plains. A south to southeasterly flow will return to western Kansas as lee side troughing redevelops across eastern Colorado. This will draw warmer air north into the area with H85 temperatures ranging from around 20C across central Kansas to near 25C in far southwest Kansas. Look for highs well up into the 80s(F) Friday afternoon. The warming trend continues into Saturday as enhanced warm air advection raises H85 temperatures into the mid to upper 20s(C) across southwest Kansas. Mid to upper 80s(F) are likely Saturday afternoon with the lower 90s(F) possible behind a dryline across extreme southwest Kansas. Much cooler temperatures will arrive early next week as a cold front sweeps through western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1204 PM CDT WED APR 23 2014 Scattered thunderstorms will be possible by late day near a dryline which will be located GCK to near LBL. Given the scattered nature of these storms will favor VCTS over a tempo or prevailing group between 21z and 03z. A better chance for convection will accompany a cold front as it crosses southwest Kansas between 03z Thursday and 09z Thursday. Cloud bases late today and overnight are expected to be at or above the 800mb level so VFR conditions are expected. Ahead of the approaching cold front, gusty south at near 25 knots will continue through early tonight across all of western Kansas. As the cold front passes these gusty winds will shift to the north and increase once again to near 25 knots for several hours before decreasing into the 15 to 20 knot range. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 72 45 84 / 60 0 0 0 GCK 44 71 44 84 / 40 10 0 0 EHA 44 73 45 85 / 10 0 0 0 LBL 45 75 45 86 / 20 0 0 0 HYS 46 72 43 81 / 80 10 0 0 P28 53 75 46 85 / 60 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ030-031-045-046- 064>066-077>081-087>090. WIND ADVISORY from 8 PM CDT /7 PM MDT/ this evening to 2 AM CDT /1 AM MDT/ Thursday FOR KSZ061-062-074-075-084-085. WIND ADVISORY until 2 AM CDT Thursday FOR KSZ043-044-063-076-086. RED FLAG WARNING until 8 PM CDT this evening FOR KSZ074-075-084- 085. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 23, 5:08 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT WED APR 23 2014 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 508 AM CDT WED APR 23 2014 /408 AM MDT WED APR 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE AROUND OR AFTER 4 PM CDT. SOME OF THE STORMS COULD PRODUCE HAIL UP TO GOLF BALL SIZE ALONG WITH DAMAGING WIND GUSTS. STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS FROM MID MORNING THROUGH THIS EVENING. SEE THE LATEST WIND ADVISORY PRODUCT FOR MORE INFORMATION. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP OVER FAR SOUTHWEST KANSAS THIS AFTERNOON. SEE THE LATEST RED FLAG WARNING PRODUCT FOR MORE INFORMATION. A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS THIS EVENING. GUSTY NORTH WINDS WILL OCCUR FOR A FEW HOURS BEHIND THE FRONT. THIS COULD CAUSE SOME AREAS OF BLOWING DUST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY AND SUNDAY. STRONG WINDS WILL BE POSSIBLE OVER THE WEEKEND AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY FOR WIND AND HAIL REPORTS ACROSS WESTERN AND CENTRAL KANSAS GENERALLY EAST OF HIGHWAY 25 && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Apr 23, 12:44 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM NON-TSTM WND GST 8 W PRATT 37.65N 98.88W
04/23/2014 M55.00 MPH PRATT KS TRAINED SPOTTER
&&
RBURGSpecial weather statement, Apr 23, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT WED APR 23 2014
KSZ086-087-232315-
MEADE-SEWARD-
521 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HAYNE...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
LAT...LON 3732 10071 3727 10045 3702 10038 3699 10043
3700 10089
TIME...MOT...LOC 2222Z 213DEG 17KT 3696 10075
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:58 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 21 hr |
| Apr 23, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 63 min |
| Apr 23, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 42 min |
| Apr 23, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 49 min |
Nearby
Special Weather Statements in Kansas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.